Michigan, 2010

Tornado and Flash Flooding in Michigan, June 5 to 6, 2010

June 5 to 6, 2010 · NWS GRR · 5 events in 2 counties and zones

A large area of thunderstorms spread over the area ahead of a warm front on Saturday evening. The severe weather occurred along and south of the Interstate 94 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A large area of thunderstorms spread over the area ahead of a warm front on Saturday evening. The severe weather occurred along and south of the Interstate 94 corridor. A storm passing just south of downtown Battle Creek produced a tornado just after 11 PM EST. Parts of Calhoun and Kalamazoo counties also received heavy rain that produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 5, 6:20 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 5, 6:20 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT SAT JUN 5 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(300 PM EDT SAT JUN 5 2010)
A WAVE OF LOW PRESSURE WILL TRACK THROUGH THE LOWER MICHIGAN TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA.  SOME OF THE RAIN
COULD BE HEAVY AND A FEW THUNDERSTORMS COULD BE SEVERE.  A COOLER
NORTHWEST FLOW OF AIR WILL SET UP BEHIND THE DEPARTING SYSTEM FOR
SUNDAY.  THEN HIGH PRESSURE BUILDS IN FOR EARLY NEXT WEEK.

&&

.SHORT TERM...(300 PM EDT SAT JUN 5 2010)
(TONIGHT THROUGH SATURDAY)
THE MAIN CONCERN DEALS WITH THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL THROUGH TONIGHT.

THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS SOUTHWEST LOWER MI...AND
SOME SHOWERS AND THUNDERSTORMS WERE DEVELOPING.  AS DEEP LAYER SHEAR
IS RELATIVELY WEAK...IT APPEARS THAT THESE CELLS WILL BE PULSE IN
NATURE.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH 6 OR 7
PM.

AFTER 7 PM...THE STRONGER LOW LEVEL JET ARRIVES.  THIS FEATURE
SHOULD TRIGGER STRONG TO SEVERE CONVECTION ALONG AND SOUTH OF THE
FRONTAL ZONE THAT WILL BE SITUATED ROUGHLY ALONG INTERSTATE 94.
ELEVATED INSTABILITY NORTH OF THIS FRONT WILL ALLOW FOR HEAVIER RAIN
TO   IMPACT AREAS UP TO LANSING AND JUST SOUTH OF GRAND  RAPIDS.
WITH PRECIPITABLE WATER VALUES UP OVER 1.7 INCHES AND BOUNDARY
NEARLY STATIONARY...REPEATED CELLS COULD CAUSE EXCESSIVE AMOUNTS OF
RAINFALL.  ALOFT A COUPLED JET WILL EXIST THAT WILL HELP VENT THE
THUNDERSTORMS.  MODELS SHOW VARYING AMOUNTS OF LOW LEVEL CAPE ALONG
THE FRONTAL ZONE THIS EVENING.  SHEAR VALUES IN THE 0 TO 1 KM LAYER
ARE SUPPORTIVE OF SUPERCELLS...ESPECIALLY AROUND 03Z ALONG AND SOUTH
OF INTERSTATE 94.  BY 07Z THE BULK OF THE CONVECTION SHOULD BE
TRACKING EAST SOUTHEAST OF THE AREA.

I WILL MAINTAIN THE LOW RISK FOR SHOWERS ON SUNDAY AS ANOTHER
SHORTWAVE DROPS DOWN IN THE NORTHWEST FLOW.  MODEL LOOKS DRY WITH
HIGH PRESSURE IN  CONTROL.

&&

.LONG TERM...(300 PM EDT SAT JUN 5 2010)
(TUESDAY THROUGH SATURDAY)

TEMPERATURES WILL UNDERGO A MODERATING TREND THROUGH THE LONG RANGE
FCST PERIOD AND WILL AVERAGE AT LEAST 5 TO 10 DEGREES ABOVE NORMAL
BY FRIDAY AND SATURDAY.

A SHORTWAVE TROUGH WILL BRING A CHC OF SHOWERS TUESDAY INTO
WEDNESDAY. SFC RIDGING BUILDS IN THURSDAY FOLLOWED BY A CHANCE OF
SHOWERS AND STORMS FRIDAY AND SATURDAY IN THE SOUTHERLY FLOW
INCREASINGLY HUMID AND UNSTABLE AIRMASS.

&&

.AVIATION...(720 PM EDT SAT JUN 5 2010)
RAIN AND TSTORMS WILL DEVELOP THROUGH THE EVENING AS AN INTENSIFYING
LOW PRESSURE AREA MOVES EAST ACROSS FAR SOUTHERN LAKE MI AND FAR
SOUTHERN MI. THE SOUTHERN TAF SITES WILL BE IMPACTED THE MOST BY THE
STORMS IN AN AREA OF GREATER INSTABILITY CLOSER TO THE LOW TRACK.

STRONG TO SEVERE STORMS ARE POSSIBLE WITH HEAVY RAIN AT KAZO... KBTL
AND KJXN DURING THE MID TO LATE EVENING HOURS. CONDITIONS COULD BE
REDUCED BRIEFLY INTO THE IFR OR EVEN LIFR FLIGHT CATEGORY AT OUR
SOUTHERN TAF SITES IN THE HEAVIEST THUNDERSTORMS.

TSTORMS WILL BE EXITING OUR AREA BY 06Z SUNDAY AS THE LOW MOVES TO
NEAR DTW BY THEN. MAINLY MVFR CONDITIONS ARE ANTICIPATED FROM 06Z
SUNDAY THROUGH 18Z SUNDAY WITH LINGERING LOW CLOUDS AND SOME
SHOWERS.

&&

.MARINE...(300 PM EDT SAT JUN 5 2010)
AT THIS TIME IT STILL APPEARS THAT WINDS AND WAVES WILL BE UNDER
ADVISORY CRITERIA.  WAVE  HEIGHTS WILL CLIMB CLOSE TO CRITERIA
SUNDAY AFTERNOON.  THE STORMS THIS EVENING WILL BE FAST
MOVING...EAST OVER 40 KNOTS.

&&

.HYDROLOGY...(300 PM EDT SAT JUN 5 2010)
FLOODING ACROSS THE SOUTH IS THE CONCERN LATE TODAY AND TONIGHT.
THUNDERSTORMS   STILL UNCERTAINTY OF EXACTLY WHERE THE HEAVIEST QPF
WILL FALL.  HOWEVER WITH A FRONTAL BOUNDARY SITUATED ALONG OR JUST
SOUTH OF INTERSTATE 94 AND A LOW LEVEL JET MOVING IN...RATHER HEAVY
RAINFALL APPEARS LIKELY FOR PARTS OF SOUTHERN LOWER MI.  MOISTURE IS
POOLING JUST SOUTH OF THE BOUNDARY...AND WITH AN EXPECTED MCS FOR
FORM AND TRACK ALONG OR JUST SOUTH OF  THIS BOUNDARY...SOME TRAINING
CELLS ARE POSSIBLE ON THE NORTH SIDE OF THE SYSTEM TRACK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....FLOOD WATCH FOR THE SOUTHERN TWO ROWS OF COUNTIES TONIGHT.
LM....NONE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    LAURENS
AVIATION:     LAURENS
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Jun 5, 10:35 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 PM EDT SAT JUN 5 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1135 PM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS SOME OF WHICH WILL BE SEVERE WILL MOVE EAST ACROSS
SOUTHERN LOWER MICHIGAN THROUGH 400 AM. STORMS SHOULD BE CONFINED TO
AREAS SOUTH OF A SAUGATUCK TO LANSING LINE. TORNADOES...STRONG
DAMAGING WINDS IN EXCESS OF 65 MPH AND TORRENTIAL RAINS ARE ALL
POSSIBLE. THE STRONGEST STORMS WITH THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL OCCUR ALONG THE INTERSTATE 94 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY TONIGHT FOR AREAS SOUTH OF A
SAUGATUCK TO LANSING LINE.

LMZ844>849-061030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1135 PM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY SOUTH OF HOLLAND TONIGHT.
STORMS WILL BE CAPABLE OF PRODUCING WATERSPOUTS...STRONG WINDS IN
EXCESS OF 50 KNOTS...CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL
RAIN. THE STORMS WILL BE RAPIDLY MOVING IN EXCESS OF 40 MPH.  THEY
WILL TRACK FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS LIKELY TONIGHT FOR AREAS SOUTH OF HOLLAND.

DUKE

In the hours before

Local storm report, Jun 5, 7:06 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       2 W WAYLAND             42.67N 85.68W
06/05/2010  M1.01 INCH       ALLEGAN            MI   COCORAHS

&&

GWETZEL
Local storm report, Jun 5, 8:35 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     BELLEVUE                42.44N 85.02W
06/05/2010                   EATON              MI   COUNTY OFFICIAL

            TREE DOWN.

0853 PM     TSTM WND DMG     OLIVET                  42.44N 84.92W
06/05/2010                   EATON              MI   COUNTY OFFICIAL

            TREE DOWN.

&&

GWETZEL
Local storm report, Jun 5, 8:38 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            5 WSW CHARLOTTE         42.54N 84.92W
06/05/2010                   EATON              MI   COUNTY OFFICIAL

            WATER OVER ROAD IN THE 4500 BLOCK OF WEST KALAMO.

&&

GWETZEL
Special weather statement, Jun 5, 9:21 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 PM EDT SAT JUN 5 2010

MIZ072-073-060315-
CALHOUN-KALAMAZOO-
1021 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR KALAMAZOO...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GALESBURG...          CLIMAX...             AUGUSTA...
  SPRINGFIELD...        BATTLE CREEK...       CERESCO...
  CONVIS TWP...         MARSHALL...           LEE TWP...
  BABCOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4215 8560 4233 8564 4243 8491 4242 8473
      4221 8472
TIME...MOT...LOC 0220Z 256DEG 32KT 4226 8548

MEADE
Special weather statement, Jun 5, 9:30 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT SAT JUN 5 2010

MIZ074-060330-
JACKSON-
1030 PM EDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES SOUTH OF JACKSON...MOVING
EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LEONI...              NAPOLEON...           BROOKLYN...
  MICHIGAN CENTER...    GRASS LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4210 8414 4207 8444 4225 8450 4233 8413
      4211 8413
TIME...MOT...LOC 0230Z 256DEG 32KT 4219 8434

MEADE
Local storm report, Jun 5, 10:25 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HEAVY RAIN       3 W JACKSON             42.25N 84.47W
06/05/2010  E1.12 INCH       JACKSON            MI   COCORAHS

            THIS IS A ONE HOUR TOTAL FROM 1015 UNTIL 1115 PM.

&&

GWETZEL

The radar

The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Kalamazoo

When
June 5, 10:49 PM EST
Where
Kalamazoo County, Galesburg
Reported by
Trained Spotter
Coordinates
42.280, -85.420

A trained spotter reported a funnel cloud in Galesburg.

Tornado, Calhoun

When
June 5, 11:03 PM EST to 11:05 PM EST
Where
Calhoun County, 0.68 mi S of Springfield Place to 0.9 mi NE of Lakeview
Rating
EF1
Path length
1.62 mi
Path width
300 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
42.290, -85.199

The tornado touched down near the intersection of Capitol Avenue and East Stafford Avenue just east of Goguac Lake and moved east just missing Riverside Elementary School and then moving along Chapel Hill Drive where it reached its peak intensity. The tornado then weakened as it moved across Interstate 194 before finally dissipating as it crossed 6 1/2 mile road. Three houses and Chapel Hill Methodist Church suffered partial loss of their roofs which along with approximately 100 snapped and uprooted trees resulted in a rating of EF1 along Chapel Hill Drive. The remainder of the track was rated EF0 where clusters of trees were uprooted or snapped with only minor damage occurring to houses in the path.

Thunderstorm Wind, Calhoun

When
June 5, 11:05 PM EST
Where
Calhoun County, 0.77 mi WNW of Sunrise Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.306, -85.163

Thunderstorm wind gusts downed branches and uprooted several large partially rotten trees scattered throughout a several block area of the east side of Battle Creek. The storm was the same storm that produced a tornado in the same time frame about 1 mile south of the area.

Flash Flood, Kalamazoo

When
June 5, 11:15 PM EST to June 6, 12:15 AM EST
Where
Kalamazoo County, 3 mi N of Oshtemo to 3 mi N of Parchment
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.313, -85.680

Local law enforcement reported significant street flooding in downtown Kalamazoo, which required patrol cars to block off streets to keep people from driving into the flood waters. The Kalamazoo road commission also reported 10 gravel roads washed out in Oshtemo and Texas Townships located in western Kalamazoo County.

Flash Flood, Calhoun

When
June 6, 12:35 AM EST to 1:00 AM EST
Where
Calhoun County, (Btl)kellog Arpt Btl to 2 mi W of Beadle Lake
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.320, -85.250

Calhoun county emergency management reported cars stalled in floodwaters in downtown Battle Creek. The road commission closed several roads due to washouts and flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235683, 224402, 224403, 235689, 235708.